Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 108, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2003, 9:42 PM MDT for Wallace County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 9:42 PM MDT (03:42 UTC)
- Expired
- Jun 12, 2003, 10:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887 WUUS53 KGLD 130342 SVRGLD KSC199-130445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 940 PM MDT THU JUN 12 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 1045 PM MDT * AT 940 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF SHARON SPRINGS...MOVING WEST AT 10 MPH. HOWEVER...THERE IS ALSO THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND TO THE WEST OF HIGHWAY 27. * THE SEVERE THUNDERSTORMS WILL BE NEAR... SHARON SPRINGS AT 945 PM MDT WESKAN AT 1035 PM MDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3873 10164 3913 10167 3911 10203 3870 10203 BULLER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:45 PM MDT, 8 hours 57 minutes earlier.
Area forecast discussion, Jun 12, 12:45 PM MDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1245 PM MDT THU JUN 12 2003 TONIGHT...LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS NORTH-SOUTH ACROSS WESTERN KANSAS. LOW LEVEL UPSLOPE AND VISIBLE SATELLITE IMAGERY SUGGEST PRIMARY THUNDERSTORM FORMATION NEAR THE ROCKIES WITH A SLOW EAST OR SOUTHEAST PROGRESSION. BOTH THE ETA/GFS SUGGEST ANOTHER MESOSCALE CONVECTIVE COMPLEX DEVELOPING THIS EVENING ACROSS EASTERN COLORADO AND PROPAGATING SOUTHEASTWARD ALONG THE INSTABILITY AXIS. BASED ON THE CONVECTIVE PARAMETERS AND MOST LIKELY CONVECTIVE DEVELOPMENT/PROPAGATION WILL GO WITH THE GREATEST RAIN CHANCES ACROSS THE WESTERN/SOUTHERN ZONES. FRIDAY...WITH LEFTOVER BOUNDARIES...ADEQUATE MOISTURE AND ETA SUGGESTING THE REMNANTS OF A CONVECTIVE SYSTEM ACROSS THE REGION...WILL BROADBRUSH CHANCE OF THUNDERSTORMS. CLOUD COVER WILL LIMIT HEATING AND POTENTIAL INSTABILITY. FRIDAY NIGHT/SATURDAY...WITH PASSAGE OF UPPER TROUGH/POSSIBLE CONVECTIVE COMPLEX WILL HOLD ONTO THUNDERSTORM CHANCES FRIDAY EVENING. WILL KEEP SATURDAY DRY IN THE WAKE OF THE TROUGH AND IN CONSIDERABLE CLOUD COVER WHICH WILL LIMIT INSTABILITY. SUNDAY...UPPER RIDGING BEGINS TO DOMINATE. GFS PORTRAYS THE UPPER TROUGH/CONVECTIVE COMPLEX SOUTH OF OUR ZONES...SO WILL KEEP THIS DAY DRY. MONDAY-THURSDAY...BROAD UPPER RIDGING DOMINATES. BASED ON CLIMATOLOGY CANNOT RULE OUT ISOLATED-WIDELY SCATTERED AFTERNOON/EVENING THUNDERSTORMS. HOWEVER...WITH LIMITED MOISTURE AND FOCUSING BOUNDARIES...BELIEVE CHANCES WILL BE TOO MINIMAL TO INCLUDE IN THE FORECAST. GFS GUIDANCE HIGHS LOOK TOO COLD. .GLD...NONE. SR
Hazardous weather outlook, Jun 12, 10:23 AM MDT, 11 hours 19 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1023 AM MDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND EVENING ACROSS THE TRI STATE REGION. AMPLE MOISTURE WILL BE TRANSPORTED TO THE HIGHER TERRAIN OF EASTERN COLORADO. AFTERNOON HEATING ALONG WITH AN UPPER LEVEL DISTURBANCE WILL WORK ON THE LOW LEVEL MOISTURE TO DEVELOP THUNDERSTORMS. INITIALLY THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF COLORADO BY EARLY AFTERNOON. THEN THESE STORMS WILL MOVE SLOWLY EASTWARD INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS THE TRI STATE REGION. THESE STORMS WILL FIRST DEVELOP OVER THE HIGHER TERRAIN OF COLORADO AND THEN MOVE EASTWARD. ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED ONLY IN EASTERN COLORADO IN THE HIGHER TERRAIN. THESE STORMS SHOULD DISSIPATE BEFORE REACHING WESTERN KANSAS AND SOUTHWEST NEBRASKA. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LAMMERS
In the hours before
Local storm report, Jun 12, 6:20 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT THU JUN 12 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 9 NE EDSON KS 1 INCH HAIL
06/12/03 SHERMAN REPORTED BY PUBLIC.Local storm report, Jun 12, 6:57 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT THU JUN 12 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM 10 S GOODLAND KS .88 INCH HAIL
06/12/03 SHERMAN REPORTED BY PUBLIC.Local storm report, Jun 12, 8:06 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT THU JUN 12 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 12 E BURLINGTON CO .75 INCH HAIL
06/12/03 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 8:47 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT THU JUN 12 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0844 PM 3 W KANORADO CO .88 INCH HAIL
06/12/03 KIT CARSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:02 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 43 min |
| Jun 12, 6:45 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 45 min |
| Jun 12, 8:19 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 56 min |
| Jun 12, 9:58 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 62 min |
| Jun 13, 1:18 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.